Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The Mandelbrot set and $ \sigma$-automorphisms of quotients of the shift


Author: Pau Atela
Journal: Trans. Amer. Math. Soc. 335 (1993), 683-703
MSC: Primary 58F23; Secondary 58F03, 58F13
DOI: https://doi.org/10.1090/S0002-9947-1993-1075379-1
MathSciNet review: 1075379
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study how certain loops in the parameter space of quadratic complex polynomials give rise to shift-automorphisms of quotients of the set $ {\Sigma _2}$ of sequences on two symbols. The Mandelbrot set $ {\mathbf{M}}$ is the set of parameter values for which the Julia set of the corresponding polynomial is connected. Blanchard, Devaney, and Keen have shown that closed loops in the complement of the Mandelbrot set give rise to shift-automorphisms of $ {\Sigma _2}$ , i.e., homeomorphisms of $ {\Sigma _2}$ that commute with the shift map. We study what happens when the loops are not entirely in the complement of the Mandelbrot set. We consider closed loops that cross the Mandelbrot set at a single main bifurcation point, surrounding a component of $ {\mathbf{M}}$ attached to the main cardioid. If $ n$ is the period of this component, we identify a period- $ n$ orbit of $ {\Sigma _2}$ to a single point. The loop determines a shift-automorphism of this quotient space of $ {\Sigma _2}$ . We give these maps explicitly.


References [Enhancements On Off] (What's this?)

  • [B] P. Blanchard, Complex analytic dynamics on the Riemann sphere, Bull. Amer. Math. Soc. (N.S.) 11 (1984), 85-141. MR 741725 (85h:58001)
  • [BDK] P. Blanchard, R. Devaney, and L. Keen, The dynamics of complex polynomials and automorphisms of the shift, preprint. MR 1106749 (92f:58150)
  • [BFK] M. Boyle, J. Franks, and B. Kitchens, Automorphisms of the one-sided shift and subshifts of finite type, Ergodic Theory Dynamical Systems (to appear). MR 1074312 (91h:58037)
  • [Bo] Böttcher, Bull. Kasan Math. Soc. 14 (1905), 176.
  • [Br] B. Branner, The Mandelbrot set, Chaos and Fractals (R. Devaney and L. Keen, eds.), Proc. Sympos. Appl. Math., vol. 39, Amer. Math. Soc., Providence, R.I., 1989. MR 1010237
  • [D] Robert L. Devaney, An introduction to chaotic dynamical systems, 2nd ed., Addison-Wesley, 1989. MR 1046376 (91a:58114)
  • [DH] A. Douady and J. H. Hubbard, On the dynamics of polynomial-like mappings, Ann. Sci. École Norm. Sup. (4) 18 (1985), 287-343. MR 816367 (87f:58083)
  • [DH1] -, Itération des polynômes quadratiques complexes, C. R. Acad. Sci. Paris Sér. I 294.
  • [DH2] -, Etude dynamique des polynômes complexes, Publ. Math. Orsay, Part I, No. 84-02, 1984, and Part II, No. 85-04, 1985.
  • [Dou] A. Douady, Algorithms for computing angles in the Mandelbrot set, Collection: Chaotic Dynamics and Fractals (Atlanta, Ga., 1985), Academic Press, Orlando, Fla., 1986, pp. 155-168. MR 858013
  • [Doul] -, Julia sets and the Mandelbrot set, The Beauty of Fractals (H.-O. Peitgen and P. Richter, eds.), Springer-Verlag, 1986, pp. 161-173.
  • [F] P. Fatou, Sur l'itération des fonctions transcendentes entières, Acta Math. 47 (1926), 337-370. MR 1555220
  • [H] G. A. Hedlund, Endomorphisms and automorphisms of the shift dynamical system, Math. Systems Theory 3 (1969), 320-375. MR 0259881 (41:4510)
  • [J] G. Julia, Mémoires sur l'iteration des fonctions rationelles, J. Math. Pures Appl. 8 (1915), 47-245.
  • [K] Linda Keen, Julia sets, Chaos and Fractals (R. Devaney and L. Keen, eds.), Proc. Sympos. Appl. Math., vol. 39, Amer. Math. Soc., Providence, R.I., 1989. MR 1010232 (91a:58130)
  • [L] P. Lavaurs, Une propriété de continuité, Expose No. 17, in [DH2].
  • [PR] H.-O. Peitgen and P. Richter, The beauty of fractals, Springer-Verlag, 1986. MR 852695 (88e:00019)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F23, 58F03, 58F13

Retrieve articles in all journals with MSC: 58F23, 58F03, 58F13


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1993-1075379-1
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society